The generic name for Wellbutrin is bupropion and it's an antidepressant medication which belong to the class of drugs known as the noradrenaline-dopamine reuptake inhibitors or NDRI's.
Other indications for the use of bupropion can include the following:
- Sexual dysfunction, such as that caused by antidepressants such as the SSRI's and those who suffer from hypoactive sexual desire disorder (HSDD).
- Obesity - buproprion, when combined with Naltrexone, has shown to aid in weight loss.
- As a mood stabilizer in patients with bipolar mood disorder.
- There's weak evidence that it may help treating methamphetamine dependence.
- Neuropathic pain.
The main side effect of bupropion is the possibility of causing convulsions. This is the main reason why it's production was stopped for a period of time, but it was reintroduced into the market and the suggestion was made to lower the therapeutic doses of the medication.
Other side-effects of the medication may include the following:
- Dry mouth.
- Irregular heartbeat.
- Trouble with sleep.
- Increased sweating.
- Decreased appetite.
There are some very important precautions that one needs to take when using bupropion. They are as follows:
- This medication should not be taken together with the antidepressant medications which belong to the monoamine oxidase inhibitors or MAOI's. This may cause symptoms such as confusion, a sudden high body temperature, restlessness, agitation or an very high blood pressure.
- As this medication can increase a person's blood pressure, monitoring of this vital sign is then very important to perform at home.
- Bupropion can cause an increase in depression and/or in suicidal thoughts and this needs to be discussed with the prescribing doctor as soon as possible.
- Consuming alcohol with bupropion can lead to an increased chance of experiencing convulsions and should therefore be avoided.
Opiate withdrawal and bupropion
If there is no indication for the use of bupropion then it should rather be avoided due to the side effects it can cause. If there is an indication for the use of this medication, as mentioned above, and the patient wants to stop taking opiates then the medication should be continued and not stopped unless this has been discussed with the prescribing doctor.
Stopping opiates can lead to withdrawal symptoms which include the following:
- Muscles aches and pains.
- Fast heartbeat.
These symptoms are very uncomfortable but they aren't life threatening. There are ways in which one can try and reduce these symptoms at home. The suggestions are as follows:
- Taper off the opiates slowly before stopping them completely.
- Stay well hydrated by drinking plenty of water every day. Electrolyte solutions will also help.
- Relaxation techniques such as breathing exercises, meditation, prayer, yoga, acupuncture and massage therapy can help reduce anxiety levels.
Still have something to ask?
Get help from other members!